Hail, Kit Carson
- When
- May 1, 3:30 PM MST
- Where
- Kit Carson County, 13.74 mi SSW of Bethune
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.055, -102.592
Report received of hail up to pennies in size at location. Time is radar estimated.
On the afternoon of May 31st, showers and thunderstorms developing within East-Central Colorado. One of the thunderstorms produced hail up to pennies in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the afternoon of May 31st, showers and thunderstorms developing within East-Central Colorado. One of the thunderstorms produced hail up to pennies in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 1:31 PM MST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 231 PM MDT Mon May 1 2023 .SHORT TERM...(Today through Tuesday night) Issued at 1215 PM MDT Mon May 1 2023 Synoptic Overview: An omega block -- characterized by an upper level trough/low along the Pacific Coast, an upper level ridge over the Rockies and High Plains, and an expansive upper trough/low over the eastern CONUS (east of the MS River Valley) -- will prevail through the short term period. Today-Tonight: Synoptic subsidence on the eastern periphery of the aforementioned ridge / western periphery of the east CONUS trough.. will foster clear skies and benign weather. Expect near- normal to slightly above normal temperatures (upper 60s/lower 70s) this afternoon.. and near normal to slightly below normal lows (mid 30s to lower 40s) overnight. Tue-Tue night: Rich low-level moisture (850 mb dewpoints 9-11C) emanating from the Gulf of Mexico will advect northward into portions of the central High Plains.. along the western periphery of a persistent low-level (surface to 850 mb) ridge extending NNW from the Lower MS River Valley/Gulf Coast to the Dakotas. Expect a modest warming trend.. and increasing cloud cover (mainly Tue eve-night).. with afternoon highs in the lower-mid 70s and overnight lows in the mid-upper 40s. .LONG TERM...(Wednesday through Monday) Issued at 230 PM MDT Mon May 1 2023 Trough entrenched along the west coast will be slow to lift out due to a blocky upper pattern. The high plains will be under upstream ridging Wednesday and Thursday, then transitioning to more of as southwest flow on Friday with some movement finally in the pattern. The southwest flow continues through the weekend as the remnants of the western trough move into the northern plains. By Monday the pattern resets with another trough digging into the western CONUS and a ridge building over the plains. Given the persistent ridging or southwest flow, temperatures will be above normal. Highs will be in the 70s and 80s each day of the long term period with lows in the 40s and 50s. No freezes are anticipated and greenup should be well underway. Hard to rule out chances of showers/thunderstorms for most any day of the period. A series of minor disturbances embedded in the southwest flow should provide some lift, as well as the weakening remnants of the trough over the weekend. Details extremely difficult to pin down with mesoscale boundaries eventually determining where convective initiation most likely occurs. At least for Wednesday, severe chances appear to be limited by weak instabilty and marginal bulk shear values of around 20-25 kts. Moisture appears abundant, however, with dew points in the 40s and precipitable water values well above normal, so perhaps some locally heavy rainfall will be possible. Parameters appear fairly similar on Thursday. By Friday there may be a surface boundary and weak low in the area, and bulk shear also increases with the approach of the western upper disturbance. However, instability is still rather weak and clouds/CIN may also be prohibitive for better chances of severe storms. Over the weekend, confidence is rather low in storm chances. Models not in great agreement with timing or track of the upper system, and low level moisture appears to be more limited compared to previous days. This uncertainty carries into early next week, though it does appear the building ridge axis will be east of the area, opening the door to weak waves in the southwest flow and keeping at least a mention of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 930 AM MDT Mon May 1 2023 ...Excellent Aviation Conditions... GLD: VFR conditions and mostly clear skies will rule through the TAF period, with light (7-13 knot) southeasterly to easterly winds. MCK: VFR conditions and mostly clear skies will rule through the TAF period, with predominately light and variable winds. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Vincent LONG TERM...024 AVIATION...Vincent
Hazardous Weather Outlook National Weather Service Goodland KS 127 PM MDT Mon May 1 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021930- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 127 PM MDT Mon May 1 2023 /227 PM CDT Mon May 1 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Thunderstorms are possible during the afternoon and evening hours on Wednesday, Thursday, Friday and Saturday. Strong winds and dangerous cloud to ground lightning can be expected with any storms. At this time, severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Vincent
The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 hail. Local standard time, as filed.
Report received of hail up to pennies in size at location. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099333.